You have javascript disabled in your browser. We recommend turning it on for a better experience on this site.


Symptoms may be mistaken for tamoxifen side effects

Symptoms may be mistaken for tamoxifen side effects

Women taking tamoxifen to prevent breast cancer may be stopping their treatment because of a mistaken belief it is causing certain side-effects, a study suggests.

Those prescribed the medication were less likely to take it if they suffered nausea and vomiting, according to an analysis of data by the University of Leeds and Queen Mary University of London.

But the researchers also found that women given a placebo (dummy drug) experienced similar levels of nausea and vomiting and were equally as likely to stop. This suggests that some symptoms, due to other causes, were being mistaken for side effects of tamoxifen.

The women were enrolled in the Cancer Research UK-funded International Breast Cancer Intervention Study (IBIS-1).

Previous results from the IBIS-1 trial showed that tamoxifen reduces the incidence of breast cancer among women at a high risk of the disease by over 30%. These preventive effects last for more than 20 years.

However, a third of women on the trial did not continue with treatment for the recommended five years.

In this examination of the trial data, presented at the San Antonio Breast Cancer Symposium, the researchers looked at symptoms that may have led to women not taking the full course of therapy.

While some women who stopped the medication experienced menopausal side effects including hot flushes and gynaecological changes, others may have stopped after mistakenly linking vomiting and nausea to the drug.

This suggests that the understanding of what may be causing certain symptoms could be an important barrier to some women continuing with tamoxifen.

The highest drop-out rates occurred within the first 12 months of the IBIS-1 trial, highlighting a period during which interventions to support women should be targeted.

Dr Samuel Smith, from Leeds Institute of Health Sciences in the University of Leeds' School of Medicine, said: “Our findings have implications for how doctors talk to patients about the benefits and side effects of preventive therapies such as tamoxifen.

"It's important to manage expectations and provide accurate information on the likelihood of experiencing specific side effects and how these differ from symptoms that women may experience anyway.

"The high drop-out rate observed in the early stages of the trial suggest that more support is needed to help women understand and manage side-effects that may be linked to their treatment."

Sarah Williams, Cancer Research UK's health information manager, said: "Breast cancer is the most common cancer in the UK but research is helping us find new ways of preventing the disease in women at high risk.

"While drugs such as tamoxifen and anastrozole can cut the risk of the disease, they do cause side effects. Research like this to understand more about the side effects women experience and the decisions this leads them to make, is vital to offering them appropriate support so they can make the best choice for them.

"It's important for anyone experiencing symptoms that are unusual for them, that don't clear up, or that keep coming back to tell their doctor."

Further information

Contact the University of Leeds press office on +44 (0) 113 343 4031 or email pressoffice@leeds.ac.uk

Back to the top